Hail, Pennington
- When
- August 3, 6:25 PM MST
- Where
- Pennington County, 3 mi SW of Rapid City
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 44.049, -103.263
A supercell thunderstorm developed along the northeastern slopes of the Black Hills and moved southeast across the Rapid City area and onto the plains southeast of the city. Large hail to near tennis ball size fell across southwestern and southern parts of Rapid City, while hail almost to softball size fell near Hart Ranch and the Black Gap subdivision just south of the city limits, causing…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A supercell thunderstorm developed along the northeastern slopes of the Black Hills and moved southeast across the Rapid City area and onto the plains southeast of the city. Large hail to near tennis ball size fell across southwestern and southern parts of Rapid City, while hail almost to softball size fell near Hart Ranch and the Black Gap subdivision just south of the city limits, causing extensive damage. The storm weakened as it moved into eastern Custer County and northwestern Shannon County. Heavy rain also caused some minor street flooding in the Rapid City area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 3, 2:00 PM MST, 4 hours 25 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 300 PM MDT FRI AUG 3 2007 .DISCUSSION...WATER VAPOR IMAGERY SHOWING A WEAK RIDGE ACROSS THE NORTHERN PLAINS WITH SEVERAL EMBEDDED SHORTWAVES MOVING THROUGH TODAY. LATEST OBS SHOW A SURFACE TROUGH EXTENDING FROM SE MT ACROSS THE SD/WY BORDER INTO SE WY. STRONG RETURN FLOW CONTINUES ACROSS MUCH OF THE SD PLAINS...ESPECIALLY ACROSS SOUTH CENTRAL ZONES...BRINGING AMPLE MOISTURE NORTH. THOUGH HEATING HAS BEEN LIMITED WITH EXTENSIVE CLOUD COVER TODAY...DEWPOINTS IN THE UPPER 60S HAS COMPENSATED ENOUGH TO BRING CAPE VALUES IN THE 1000 TO 2000 J/KG RANGE. THE LOW LEVEL JET WILL STRENGTHEN ACROSS CENTRAL NEBRASKA AND SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON INCREASING THE 0-1 KM SHEAR TO 15 TO 25 KT. THE STRONG LOW LEVEL SHEAR AND LOW LCL HEIGHTS HAVE PRODUCED A DECENT THREAT FOR TORNADOES LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS. THUS TORNADO WATCH 561 HAS BEEN ISSUED FOR SOUTH CENTRAL SD UNTIL 10 PM MDT. ANOTHER SHORTWAVE WAS MOVING INTO SE MT AND CENTRAL WY ATTM. AHEAD OF THIS WAVE...MORE STORMS WERE FIRING IN SE MT AND VIS SAT SHOWING TOWERING CU ALONG A BOUNDARY EXTENDING THROUGH THE NORTHERN HILLS. COULD HAVE ADDITIONAL SEVERE STORMS DEVELOPMENT IN THE NEXT FEW HOURS BEFORE SLIDING EASTWARD. HEAVY RAINFALL AMOUNTS ARE POSSIBLE WITH ANY STORM THAT DEVELOPS. SOME AREAS HAVE ALREADY SEEN 2 TO 4 INCHES OF QPF ACROSS JACKSON AND MELLETTE COUNTIES FROM THE STORMS THIS MORNING. THIS EVENING THE STORMS ARE EXPECTED TO CONSOLIDATE INTO AN MCS AND SLIDE THROUGH CENTRAL SD AHEAD OF A DEEPENING SURFACE LOW. THE WEAK UPPER LEVEL RIDGE WILL PERSIST THROUGH THE REST OF THE SHORT TERM. THE WEAK SOUTHWEST FLOW ALOFT WILL CONTINUE TO BRING SHORTWAVES ACROSS THE AREA WITH AFTERNOON/EVENING STORMS FIRING. HIGHS WILL BE IN THE UPPER 80S TO MID 90S. EXTENDED...ZONAL ORIENTED FLOW WILL DOMINATE THE WEATHER NEXT WEEK OVER THE NORTHERN PLAINS. SEVERAL WAVES WILL CROSS THE AREA...WITH THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS ON MONDAY. MID-WEEK SHOULD BE MAINLY DRY. HAVE LEFT THE END OF THE WEEK DRY FOR NOW BUT BASED ON THE TIMING OF THE WAVES...MAY HAVE TO RAISE POPS FOR THE END OF THE WEEK IN LATER FORECASTS. TEMPERATURES WILL BE ABOVE NORMAL. && .AVIATION...SCT -SHRA/-TSRA BE FOUND ACROSS THE FORECAST AREA THROUGH THIS EVENING. MVFR CIGS/VSBYS WITH SOME AREAS OF IFR CONDITIONS ARE EXPECTED TO DEVELOP OVER WESTERN AND CENTRAL SOUTH DAKOTA OVERNIGHT. VFR CONDITIONS ARE EXPECTED ACROSS THE REST OF THE AREA. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && CALDERON/RICHARDS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 630 AM MDT FRI AUG 3 2007 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-041300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 630 AM MDT (730 AM CDT) FRI AUG 3 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TODAY INTO THIS EVENING BEFORE TAPERING OFF LATER TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE OVER NORTHEAST WYOMING ALONG WITH WESTERN AND SOUTH CENTRAL SOUTH DAKOTA. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS. ALSO...SOME OF THE THUNDERSTORMS ARE EXPECTED TO BE SLOW MOVING WHICH MAY RESULT IN LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR THUNDERSTORMS OVER VARIOUS PARTS OF THE AREA FROM SATURDAY AFTERNOON THROUGH MONDAY. AT THIS TIME SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
414 PM MDT FRI AUG 03 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM FUNNEL CLOUD 1 SE SPRING CREEK 43.11N 101.00W
08/03/2007 TODD SD EMERGENCY MNGR
SPOTTERS REPORTED FUNNEL CLOUD 1.5 MILES SOUTHEAST OF
SPRING CREEK AREA.
&&
WETENKAMPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
448 PM MDT FRI AUG 03 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM TORNADO 11 SE SAINT FRANCIS 43.03N 100.75W
08/03/2007 TODD SD TRAINED SPOTTER
SPOTTERS REPORTED TORNADO ON THE GROUND WITH VISIBLE
DEBREE CLOUD.
&&
WETENKAMPPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
505 PM MDT FRI AUG 03 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM TORNADO 11 SE SAINT FRANCIS 43.03N 100.75W
08/03/2007 TODD SD TRAINED SPOTTER
SPOTTERS REPORTED TORNADO ON THE GROUND WITH VISIBLE
DEBRIS CLOUD.
&&
WETENKAMPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
518 PM MDT FRI AUG 03 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 7 N IDEAL 43.65N 99.92W
08/03/2007 E0.75 INCH TRIPP SD TRAINED SPOTTER
&&
WETENKAMPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
526 PM MDT FRI AUG 03 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FLOOD SAINT FRANCIS 43.14N 100.90W
08/03/2007 TODD SD EMERGENCY MNGR
STORM DRAINS BACKED UP IN TOWN.
&&
WETENKAMPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
605 PM MDT FRI AUG 03 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM FUNNEL CLOUD 9 N VALENTINE 43.00N 100.57W
08/03/2007 TODD SD TRAINED SPOTTER
SEVERAL FUNNEL CLOUDS REPORTED.
&&
WETENKAMPThe Rapid City radar (KUDX), 36 km away, was scanning. The volume nearest the first event began at 01:25 UTC.
10 hail, 2 thunderstorm wind. Local standard time, as filed.
Hail damaged automobiles near the intersection of South Highway 16 and Catron Boulevard.
Hail to softball size broke windows and damaged roofs in the Black Gap subdivision. It also damaged vehicles and at least 70 motor homes at the Hart Ranch campgound.
Two house windows were broken by large hail.
The combination of hail and wind broke windows on the west side of a house. A roof was blown off a shed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43111, 43114, 43115, 43116, 43117, 43125, 43130, 43164, 43132, 43171, 43167, 43170.